Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 28, 2021Clay County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 28, 2021, 4:20 AM CDT for Clay County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 4:20 AM CDT (09:20 UTC)
Expired
Jul 28, 2021, 5:15 AM CDT
In force
55 min
Issued by
NWS Grand Forks, ND

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3728 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS83 KFGF 280920
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
420 AM CDT Wed Jul 28 2021
 
MNZ003-027-029-030-281015-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
420 AM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHERN WILKIN AND SOUTHWESTERN BECKER COUNTIES UNTIL
515 AM CDT...

At 420 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moorhead to 6 miles east of Comstock.
Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Baker around 430 AM CDT.
  Glyndon around 435 AM CDT.
  Barnesville around 440 AM CDT.
  Downer and Lawndale around 445 AM CDT.
  Muskoda around 455 AM CDT.

Other locations impacted by these storms include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4659 9675 4672 9679 4677 9679 4678 9678
      4678 9679 4679 9679 4681 9680 4681 9679
      4682 9680 4684 9678 4685 9678 4700 9615
      4651 9600
TIME...MOT...LOC 0920Z 260DEG 23KT 4682 9673 4664 9662 

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:38 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 28, 2:38 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
238 AM CDT Wed Jul 28 2021

.SHORT TERM...(Today through Thursday)
Issued at 200 AM CDT Wed Jul 28 2021

Several concerns/potential impacts for this short term period
beginning with early morning convection across southeastern North
Dakota and the southern Red River Valley. Later today, a severe
threat east and Heat Advisory criteria south are additional
concerns.

Early morning...strong H850 WAA and a LLJ resulting in scattered
TS activity across south central and southeastern ND. This
activity is under a very warm layer aloft, which should reduce
severe probability to a minimum as +14 C H700 temperatures will
likely require elevated cells to exceed 40K feet to produce large
hail. Activity will continue to develop further east and track
southeast as they develop, with threat ending around 13Z to 14Z as
they move east of Otter Tail county.

Heat Advisory threat...a juicy airmass is expected across
southeastern ND and west central MN as 70+ dew points persist
ahead of an incoming cold front. There are two factors impacting
potential heat advisory criteria across southeastern ND. The first
is impacts from early morning storm blowoff and how much that
reduces early morning heating. Secondly, by the time the
temperatures recover from a slow start, winds will begin to shift
to the NW behind the incoming front, bringing slightly drier air
into the area. For this reason and with coordination with WFO BIS
have elected to hold off on issuing an advisory and address in HWO
simply due to lack of confidence from the aforementioned factors.

Severe threat...the most impactful threat today will be severe
weather potential in the far east. An upper disturbance moving
across north central Manitoba is beginning to fire storms across
the MB lakes. The wave will continue to ride the upper ridge into
Lake of the Woods by mid-morning. By late morning, a rapidly
warming boundary layer will result in high MUCAPE values in
excess of 3000 to 4000 J/KG across northern MN Minnesota, as well
as 40 to 50 kts bulk shear. This activity will also be inhibited
early with the strong H700 temperatures, however the northeastern
portion of the CWA drops to nearly +10 to +11 C from eastern
Kittson County down through Park Rapids. With the impressive
morning CAPE and shear as well as slightly cooler mid-level
temperatures in the east and northeast, a few morning super cells
are likely across the far northeast by mid-morning. By early
afternoon, an MCS is expected to develop and dive into
northwestern WI, keeping the greatest severe threat east of the
forecast area, where significant wind damage is probable. SPC
slight risk area covers this with a slight risk for southern
Beltrami/Clearwater/Wadena/Hubbard/and eastern portions of
Mahnomen and Otter Tail counties...although I think a few hailers
could impact Lake of the Woods and northern Beltrami as well. A
nested NAM/HRRR blend reflects this thinking well and is used for
POP guidance. This solution could bring activity into Baudette by
10 AM. The front moves through by late afternoon with cooler,
drier air behind it, allowing for overnight lows in the 50s and
Thursday highs in the 80s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 200 AM CDT Wed Jul 28 2021

Thursday night and Friday...Northwesterly flow aloft continues, with
a shortwave moving from Ontario into northern MN during the period.
This will help push a surface trough axis into the area during the
day on Friday. Ensembles have been trending in a drier direction,
and with the upper forcing mostly to our northeast, kept the blended
solution of most POPs in the north and northeastern counties for
Friday. Some of the deterministic models such as the NAM hint at
another ridge riding shortwave just to our southwest over SD for
Friday. However, these runs seem to be an outlier in the ensemble,
so will keep our southern counties dry for the end of the week.

Saturday through Tuesday...North to northwesterly flow aloft
continues through the period. The shortwave on Friday will bring
some decent cold air advection for the weekend, knocking temps back
to more seasonal levels. Temps start to slowly come back up during
the early part of the work week as the upper trough over the Great
Lakes pulls further east and heights rise again over the Northern
Plains. Ensemble M and R climate show no strong signal for
precipitation, so no end to drought conditions in sight.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1124 PM CDT Tue Jul 27 2021

Maintained most consistency from the 00z set of TAFs. Still
uncertain whether any convective activity will affect any of the
TAF sites, so left it out for now. Did add some cumulus type SCT
decks at KBJI/KTVF by late morning and afternoon, in anticipation
of the afternoon storm potential mainly around KBJI. If this does
occur, it will likely be for a short window of time. Otherwise,
the main impact will still be the shifting wind directions and
gusty winds, mainly along and west of the Red River Valley. The
wind gusts should begin to decrease again Wednesday evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Speicher
LONG TERM...JR
AVIATION...Godon
Hazardous weather outlook, Jul 28, 4:14 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
414 AM CDT Wed Jul 28 2021

MNZ003-029>031-040-NDZ038-039-049-052-053-290915-
Clay-Wilkin-West Otter Tail-East Otter Tail-Grant-Barnes-Cass-
Ransom-Sargent-Richland-
414 AM CDT Wed Jul 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across southeastern North Daktoa
and west central Minnesota during the early morning hours, exiting
the area by 8 AM. Nickel sized hail is possible with the strongest
storms.

A warm and muggy airmass will result in heat indices around 100 to
105 degrees in portions of southeastern North Dakota early Wednesday
afternoon. A cold front will move into the area by mid-afternoon,
providing some relief to the area. Heat indices across portions of
west central Minnesota will climb into the upper 90s.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-054-290915-
West Polk-Norman-Kittson-West Marshall-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Western Walsh-
414 AM CDT Wed Jul 28 2021

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-027-028-032-290915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-
414 AM CDT Wed Jul 28 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move into Lake of the Woods by late
morning. The storms will strengthen as they move further into
northwest and northern Minnesota, with hail up to 3 inches in
diameter possible by early afternoon. As the storms organize into a
cluster, damaging winds up to 80 mph and a possible tornado are
possible during the afternoon hours. Activity will move out of the
area by early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PJS

In the hours before

Special weather statement, Jul 28, 3:12 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
312 AM CDT Wed Jul 28 2021

NDZ039-049-053-280915-
Ransom ND-Richland ND-Cass ND-
312 AM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...
SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 415 AM CDT...

At 312 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 28 miles southwest of Fargo, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leonard around 320 AM CDT.
  Barrie around 330 AM CDT.
  Davenport around 335 AM CDT.
  Kindred around 340 AM CDT.
  Walcott around 350 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4658 9737 4672 9740 4671 9679 4663 9679
      4659 9676 4644 9672
TIME...MOT...LOC 0812Z 278DEG 26KT 4663 9731

JR
Special weather statement, Jul 28, 4:12 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
412 AM CDT Wed Jul 28 2021

MNZ029-030-040-NDZ053-281015-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
412 AM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...
GRANT...SOUTHEASTERN WILKIN AND EASTERN RICHLAND COUNTIES UNTIL 515
AM CDT...

At 412 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tenney, or 16 miles southeast of Wahpeton, moving east at 30 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Nashua around 425 AM CDT.
  Wendell around 445 AM CDT.
  Elbow Lake around 500 AM CDT.
  Barrett around 510 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4589 9626 4593 9625 4594 9626 4602 9627
      4602 9658 4605 9666 4619 9655 4614 9579
      4576 9593
TIME...MOT...LOC 0912Z 290DEG 26KT 4607 9644

JR
Special weather statement, Jul 28, 4:20 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
420 AM CDT Wed Jul 28 2021

MNZ003-027-029-030-281015-
West Becker MN-Clay MN-Wilkin MN-West Otter Tail MN-
420 AM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN
OTTER TAIL...NORTHERN WILKIN AND SOUTHWESTERN BECKER COUNTIES UNTIL
515 AM CDT...

At 420 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moorhead to 6 miles east of Comstock.
Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Baker around 430 AM CDT.
  Glyndon around 435 AM CDT.
  Barnesville around 440 AM CDT.
  Downer and Lawndale around 445 AM CDT.
  Muskoda around 455 AM CDT.

Other locations impacted by these storms include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4659 9675 4672 9679 4677 9679 4678 9678
      4678 9679 4679 9679 4681 9680 4681 9679
      4682 9680 4684 9678 4685 9678 4700 9615
      4651 9600
TIME...MOT...LOC 0920Z 260DEG 23KT 4682 9673 4664 9662

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:12 AM CDTSpecial Weather StatementFGFRichland63 min
Jul 28, 3:43 AM CDTSevere Thunderstorm WarningFGFRichland39 min
Jul 28, 4:12 AM CDTSpecial Weather StatementFGFGrant63 min
Jul 28, 4:31 AM CDTSpecial Weather StatementFGFWadena29 min
Jul 28, 4:40 AM CDTSpecial Weather StatementFGFMahnomen65 min
Jul 28, 5:15 AM CDTSpecial Weather StatementFGFHubbard60 min
Jul 28, 6:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard60 min
Jul 28, 7:04 AM CDTSpecial Weather StatementFGFBeltrami56 min
Jul 28, 8:32 AM CDTSpecial Weather StatementFGFHubbard43 min
Jul 28, 9:44 AM CDTSpecial Weather StatementFGFBeltrami61 min
Jul 28, 9:56 AM CDTSevere Thunderstorm WarningFGFBeltrami19 min
Jul 28, 11:20 AM CDTSevere Thunderstorm WarningFGFLake of the Woods55 min
Jul 28, 6:03 PM CDTSpecial Weather StatementFGFBeltrami27 min
Jul 28, 6:40 PM CDTSpecial Weather StatementFGFBeltrami35 min
Jul 28, 6:47 PM CDTSevere Thunderstorm WarningFGFBeltrami28 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.